Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 269, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2003, 3:40 PM CDT for Russell County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 3:40 PM CDT (20:40 UTC)
- Expired
- Aug 18, 2003, 4:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 182040 SVRICT KSC167-182130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 430 PM CDT. * AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PARADISE...OR ABOUT 15 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 430 PM CDT. LAT...LON 3910 9903 3900 9884 3952 9830 3968 9859 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:31 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 18, 3:31 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 PM CDT MON AUG 18 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE IS WHEN THE BEST CHANCE OF THUNDERSTORMS WILL TAKE PLACE DURING THE NEXT COUPLE OF DAYS. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A SUBTLE WAVE NOW MOVING THROUGH THE OK PANHANDLE. THIS WAVE IS INDUCING NICE PRESSURE ADVECTION FROM AT THE 315-320K THETA SURFACE. THIS GIVES MEAN LAYER CAPES AROUND 1500 J/KG2 AND LITTLE IF ANY SPEED SHEAR. LATEST SURFACE ANALYSIS SHOWING A 40 DEGREE DEWPOINT DEPRESSION ACROSS THE WATCH AREA. NO DOUBT, ANY STORMS THAT DO PUNCH THE EQUILLIBRIUM LEVEL WILL HAVE THE POTENTIAL OF HIGH WIND. WOULD EXPECT AS THIS WAVE PASSES THROUGH THIS EVENING, MOST OF THE ACTIVITY SHOULD DIMINISH. HOWEVER, WE MAY HAVE TO WATCH UPSTREAM FOR MORE SUBTLE WAVES OVERNIGHT. FOR NOW, WE WILL KEEP POPS OUT OVERNIGHT. TUESDAY-TUESDAY NIGHT: IT WILL BE ANOTHER SCORCHER AS TEMPERATURES CLIMB WELL ABOVE THE CENTURY MARK. MEANWHILE, THE UPPER LEVEL FEATURE IN WYOMING SHOULD SHIFT INTO NEBRASKA BY TOMORROW NIGHT. WOULD NOT EXPECT MUCH IN THE WAY OF CONVECTION TOMORROW AFTERNOON. A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD POP DURING THE AFTERNOON IN CENTRAL KANSAS AGAIN WHERE THE BEST INSTABILITY WILL BE IN PLACE. OVERNIGHT, AN MCS COULD DEVELOP ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA AND ROLL ACROSS THAT REGION LATE. LOW LEVEL FLOW WILL BE ON THE ORDER OF 20-30KTS, SO I WOULD NOT BE SURPRISED TO SEE SOME CONVECTION PUSH THROUGH CENTRAL KANSAS LATE. WEDNESDAY-WEDNESDAY NIGHT: THE UPPER LEVEL FEATURE WILL SHIFT THROUGH NEBRASKA AND BRING THE TAIL OF THE VORT LOBE THROUGH DURING THE EVENING. WE SHOULD SEE DECENT SUBSIDENCE TAKE PLACE BEHIND THIS WAVE. HOWEVER, WITH ANY BOUNDARIES SOME ISOLATED ACTIVITY WILL BE POSSIBLE. THINGS COULD BECOME QUITE ACTIVE OVERNIGHT AS CONVECTION GETS ROOTED IN NORTHERN KANSAS AND PUSHES INTO CENTRAL AND SOUTH CENTRAL KANSAS DURING THE EVENING. THERE IS EVEN GOOD UPGLIDE TAKING PLACE IN THAT REGION WHICH WILL HELP SUSTAIN THE ACTIVITY. THURSDAY-MONDAY: NO REAL BIG CHANGES HERE, EXCEPT I DID RAISE TEMPERATURES A FEW DEGREES ON THURSDAY DUE TO THE SLOWER MOVEMENT OF THE FRONTAL BOUNDARY AS DEPICTED BY THE ENSEMBLES AND THE LATEST RUN OF THE ETA. WE ALSO INCLUDED THE CHANCE OF TRW- ON THIS DAY DUE TO THE POTENTIAL OF MORE STORMS FIRING ALONG THE BOUNDARY. THE MODELS ARE IN SOMEWHAT OF A DISAGREEMENT ON THE STRENGTH OF THE UPPER LEVEL TROF IN THE NORTHEAST AND THE PLACEMENT OF WAVES MOVING THROUGH THE NORTHERN PLAINS. WE PLAYED THE CONSERVATIVE ROUTE FOR NOW AND FOLLOWED THE GFS ENSEMBLES WHICH DEPICTS A RATHER BROAD/ZONAL UPPER LEVEL FLOW PATTERN THROUGH THE NORTHERN PLAINS WHICH WOULD KEEP US HOT AND DRY THROUGH THE PERIOD. FCSTID = 18/COX ICT 76 102 75 101 / 20 10 10 10 HUT 75 102 75 101 / 20 10 20 10 EWK 75 102 75 101 / 20 10 20 10 EQA 75 102 74 101 / 20 10 10 10 WLD 76 102 74 102 / 10 10 10 10 RSL 76 101 72 99 / 20 20 20 20 GBD 76 102 73 99 / 20 20 20 20 SLN 78 103 75 100 / 20 10 20 10 MPR 75 102 74 100 / 20 10 20 10 CFV 74 101 74 101 / 5 10 10 10 CNU 74 101 73 101 / 5 10 10 10 K88 74 101 73 100 / 5 10 10 10 .ICT... KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM CDT MONDAY FOR ZONES KSC009...KSC015...KSC017...KSC053...KSC079...KSC095...KSC105... KSC113...KSC115...KSC155...KSC159...KSC167...KSC169...KSC173.
Hazardous weather outlook, Aug 18, 1:30 PM CDT, 2 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 130 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL ONCE AGAIN SOAR TO BETWEEN 102 AND 106 THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS, MAINLY FOR LOCATIONS WEST OF INTERSTATE 135. ANY STORMS THAT DEVELOP THIS AFTERNOON, WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED, NORTHWEST OF A HUTCHINSON TO SALINA LINE AFTER 3 PM TODAY. WEAK UPPER LEVEL IMPULSES, REVOLVING AROUND UPPER LEVEL LOW PRESSURE OVER WYOMING, WILL GENERATE AFTERNOON SHOWERS AND THUNDERSTORMS OVER WESTERN KANSAS THIS AFTERNOON. SOME OF THIS ACTIVITY MAY REACH AREAS OF CENTRAL KANSAS. THUNDERSTORMS ARE AGAIN EXPECTED IN THESE SAME AREAS OVERNIGHT, AS THIS UPPER LEVEL WAVE TRACKS EAST VERY SLOWLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE ALSO EXPECTED TUESDAY NIGHT ACROSS CENTRAL KANSAS, MAINLY FOR LOCATIONS ALONG AND WEST OF A SALINA TO KINGMAN LINE. THESE STORMS CONTINUE TO BE A RESULT OF A FESTERING UPPER LOW PRESSURE SYSTEM LOCATED OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. AGAIN, THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/CO
In the hours before
Special weather statement, Aug 18, 10:18 AM CDT, 5 hours 22 minutes before
KSZ068-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1018 AM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 24TH... HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 24TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
Special weather statement, Aug 18, 10:23 AM CDT, 5 hours 17 minutes before
KSZ068-191500- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1023 AM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH... HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
Special weather statement, Aug 18, 10:31 AM CDT, 5 hours 9 minutes before
KSZ068-191500- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1031 AM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH... HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
Special weather statement, Aug 18, 1:09 PM CDT, 2 hours 31 minutes before
KSZ047-191700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED... THE COUNTY-WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED UNTIL NOON ON MONDAY, AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
Special weather statement, Aug 18, 2:39 PM CDT, 1 hour 1 minute before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180839- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 239 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:25 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.